Caffeine: Treatment and rehabilitation

Last modified: Thursday, 25. December 2008 - 9:12 am

Legally, caffeine is not regulated as a dangerously addictive substance. Yet, withdrawal from caffeine is documented as a recognized set of symptoms in the medical literature. Many people who regularly consume caffeine and then suddenly stop will experience headache, irritability, muscle aches, and lethargy, including impaired concentration.

As with any active agent that produces a withdrawal syndrome, the common-sense approach is to gradually wean oneself from caffeine in order to minimize any symptoms. Those wishing to decrease their use should taper off slowly and perhaps substitute cups of caffeinated drinks with decaffeinated varieties or other caffeine-free beverages.

The extent to which people suffer withdrawal from caffeine use remains controversial. However, a study reported that 11,000 subjects were interviewed about their daily consumption of caffeine, among a host of other questions about lifestyle. Only 11% reported withdrawal symptoms from stopping caffeine intake, and only 3% said their symptoms interfered with daily living. Notably, that figure breaks down differently for the genders: 5.5% of women, but only 0.9% of men, reported symptoms from stopping caffeine intake that affected daily activities. Nevertheless, the study concluded that caffeine withdrawal remains a well-documented phenomenon. A major symptom of abrupt cessation of caffeine use is a headache of moderate to severe intensity that generally begins within 18 hours of the last dose. It peaks at about three to six hours of onset. The feeling is of fullness in the head that continues to a diffuse, throbbing pain, and is worsened by physical activity. Sadness and mild nausea are also reported by a quarter of those who show the withdrawal headache. Those who chronically consume 500 to 600 mg of caffeine per day are more likely to experience withdrawal if they suddenly cease their habit.

Leave a comment

You have to be logged in, to leave a comment.